GP 'meant to help patients die'
A GP struck off for giving vulnerable elderly people excessively high doses of morphine has admitted hastening the deaths of patients in his care, it has been reported.
Dr Howard Martin, 75, of Penmaenmawr, Gwynedd, said in an interview that he gave fatal doses of painkillers to terminally ill patients in a bid to limit their suffering.
The doctor, cleared of murdering three patients, told the Daily Telegraph: "I twice helped people die, not because they wanted to die but because they had such dreadful suffering. Everyone else wanted to (die) - they could make that choice."
Instead of being a second Harold Shipman, Dr Martin said he was motivated by "Christian compassion" and acted in the best interests of his patients.
He said: "I just promised people that they could die free from pain and with dignity.
"Most times patients and relatives were of an accord and wanted the patient to be free from pain and have dignity. In that scenario I would take control by keeping people asleep until they had passed over."
Earlier today, the General Medical Council struck Dr Martin off for his "deliberate course of conduct" towards 18 elderly vulnerable patients who died shortly after he gave them excessively high doses of morphine. The hearing concerned the deaths of the patients between 1994 and 2004.
Dr Martin has not spoken about his actions during the murder trial, inquests into the deaths of the three men or the GMC hearing which ended today, and admitted speaking out about the case may lead to him "spending the rest of my life in prison".
The GMC panel found him guilty of serious misconduct because of his inappropriate and irresponsible painkiller injections and erased him from the medical register.
Dr Martin did not attend the hearing in Manchester as he explained he was not prepared to travel from his home because his wife, aged in her late 80s, was in poor health and he saw no "practical consequences" for him whatever the outcome. He added he was retired and did not wish to work in medicine again.